Hail, Teton
- When
- June 12, 2:32 PM MST to 2:38 PM MST
- Where
- Teton County, 2.86 mi SSW of Wilson
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.463, -110.877
Nickel sized hail was reported a few miles south of Wilson.
The combination of a couple of weak disturbances moving through the area and an approaching upper level wind maxima provided the necessary fuel for strong to severe thunderstorms. A supercell was observed across Teton County while additional severe storms tracked across the eastern Big Horn Basin and Johnson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The combination of a couple of weak disturbances moving through the area and an approaching upper level wind maxima provided the necessary fuel for strong to severe thunderstorms. A supercell was observed across Teton County while additional severe storms tracked across the eastern Big Horn Basin and Johnson County. There were numerous reports of hail over one inch in diameter with golf ball sized hail reported in Johnson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 12, 10:25 AM MST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1125 AM MDT WED JUN 12 2013 .SHORT TERM...WEDNESDAY THROUGH FRIDAY NIGHT SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE AROUND MIDNIGHT ACROSS FAR NORTHERN WYOMING AS DISTURBANCE AFTER DISTURBANCE CONTINUES TO WORK AROUND THE EDGE OF THE PERSISTENT RIDGE OVER THE AREA. THE TERM FOR THIS...THE SAME TITLE AS A CLASSIC JOHNNY CASH SONG...IS THE RING OF FIRE. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY ACROSS NORTHERN PORTIONS OF THE AREA ALTHOUGH MOST WILL BE IN THE AFTERNOON. NOT EVERYONE WILL SEE THUNDERSTORMS. HOWEVER...ANY THUNDERSTORMS THAT FORM COULD BE COME QUITE STRONG IN THE AREA GIVEN THE SHEAR PROFILES AND THE NOSE A JET STREAK INCREASING FORCING IN THE AREA. THE BEST CHANCE LOOKS TO BE ACROSS NORTHERN PORTIONS OF THE AREA WHERE THE BEST PARAMETERS WILL SET UP. SPC HAS ISSUED A SLIGHT RISK FOR THIS AREA STRONG WINDS AND LARGE HAIL ONCE AGAIN THE MAIN THREATS. HOWEVER...MODEL SOUNDINGS ARE FAIRLY JUICY WITH PRECIPITABLE WATERS APPROACHING ONE INCH EAST OF THE BIG HORN RANGE SO HEAVY RAINFALL WILL HAVE TO BE FACTORED IN AS WELL. THE SOUTHERN BOUNDARY FOR THUNDERSTORMS ONCE AGAIN LOOKS SOMEWHAT SIMILAR TO YESTERDAY WITH A SHARP DEW POINT BOUNDARY ACROSS THE COUNTY WARNING AREAS WITH 30S OR LOWER FROM THE OWL CREEK AND BRIDGER RANGES OVER TO CASPER AND SOUTHWARD WHILE DEW POINTS ARE INTO THE UPPER 40S AND EVEN 50S FROM WORLAND OVER THE NORTHERN NATRONA AND INTO JOHNSON COUNTIES. WE HAVE CONTINUED THE CHANCE INTO PLACES LIKE CASPER AND RIVERTON ALTHOUGH THIS LOOKS TO BE THE EXCEPTION RATHER THAN THE RULE. FURTHER SOUTH...IT LOOKS TO BE ANOTHER VERY WARM AND DRY DAY WITH A GUSTY WIND AT TIMES. CONVECTION SHOULD DECREASE IN COVERAGE TONIGHT BUT MAY CONTINUE MUCH OF THE NIGHT ACROSS THE WEST. BY THURSDAY THE RIDGE WILL SHIFT FURTHER TO THE EAST AND A COLD FRONT WILL SLOWLY WORK ACROSS THE AREA. WITH SOMEWHAT DRIER AIR WORKING IN AND PRECIPITABLE WATERS DROPPING SOMEWHAT THE COVERAGE OF THUNDERSTORMS SHOULD BE LESS THAN ON WEDNESDAY. THERE IS STILL A SLIGHT RISK ACROSS FAR NORTHEASTERN PORTIONS OF THE AREA. THERE WILL BE MORE CAPPING TOMORROW BUT ANY STORMS THAT DO FIRE COULD ONCE AGAIN BECOME STRONG WITH STILL A DECENT AMOUNT OF SHEAR AND THE COLD FRONT PROVIDING SOME MORE LIFT. WITH THE TIGHTENING PRESSURE GRADIENT WINDS COULD BECOME QUITE GUSTY ACROSS PORTIONS OF THE AREA...ESPECIALLY THE FAVORED SOUTHWESTERN WIND CORRIDOR FROM THE RED DESERT THROUGH CASPER. THE BEST CHANCE OF THUNDERSTORMS WILL LIKELY SHIFT TO AREAS EAST OF THE BIG HORN RANGE WHERE THE DEEPEST MOISTURE WILL BE FOUND. THURSDAY MAY TURN OUT TO BE WARMER THAN WEDNESDAY WITH DOWNSLOPING FLOW IN MANY AREAS EAST OF THE DIVIDE NEAR THE MOUNTAIN RANGES. FRIDAY LOOKS TO BE A COOLER DAY ACROSS MOST OF THE REGION AND DOWNRIGHT COOL IN THE WEST IF THE NAM IS CORRECT. THE GFS MOS NUMBER IS ONLY IN THE 50S FOR JACKSON. A WEAK SYSTEM PASSING BY TO THE NORTH WILL KEEP A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AREAS. HOWEVER...WITH MOST OF THE ENERGY MOVING INTO MONTANA COVERAGE IS EXPECTED TO REMAIN FAIRLY SPOTTY WITH MOISTURE LOOKING FAIRLY LIMITED. HIGH TEMPERATURES SHOULD RUN AROUND 10 TO 15 DEGREES COOLER THAN ON THURSDAY WITH THE COLD ADVECTION BEHIND THE FRONT. .LONG TERM...SATURDAY THROUGH WEDNESDAY RIDGE BUILDS ACROSS THE ROCKIES DURING THE WEEKEND...AND THEN GRADUALLY SHIFTS EAST INTO THE PLAINS MONDAY AND TUESDAY...AS A STRONG UPPER LOW PUSHES INTO THE PACIFIC NORTHWEST. GLOBAL MODELS NOW SHOW A BACKDOOR COLD FRONT PUSHING SOUTHWEST TO THE DIVIDE LATE SATURDAY/SATURDAY NIGHT...AND REMAINING IN PLACE SUNDAY...BEFORE WASHING OUT MONDAY. THIS RESULTS IN KEEPING TEMPERATURES MORE SEASONAL THIS WEEKEND...ESPECIALLY EAST OF THE DIVIDE. HOWEVER...MOISTURE REMAINS QUITE LIMITED AND LITTLE OR NO PRECIPITATION IS EXPECTED WITH THIS FRONT. VERY DRY SOUTHWEST FLOW IS THEN EXPECTED MONDAY AND TUESDAY AHEAD OF THE TROUGH SETTING UP ACROSS THE WEST COAST. MEDIUM RANGE MODELS THEN SHOW THIS TROUGH LIFTING NORTHEAST ACROSS INTERMOUNTAIN WEST AND NORTHERN ROCKIES WEDNESDAY AND THURSDAY OF NEXT WEEK...WITH THE ASSOCIATED COLD FRONT MOVING ACROSS THE AREA LATE WEDNESDAY/WEDNESDAY NIGHT TIME FRAME. HOWEVER...MODELS KEEP MUCH OF THE AREA DRY SLOTTED AS THIS SYSTEM PASSES NORTHWEST/NORTH OF THE AREA. BREEZY TO WINDY CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY. THESE WINDY CONDITIONS...COMBINED WITH VERY LOW AFTERNOON HUMIDITY WILL ELEVATE FIRE WEATHER BEHAVIOR AS FUELS CONTINUE TO DRY OUT PRETTY FAST. && .AVIATION.../18Z ISSUANCE/ SOUTHWEST FLOW AT 15 TO 25KT ACROSS THE SOUTH AND SOUTHWESTERN PORTION OF THE FORECAST AREA TODAY... AS MORE SHOWERS AND THUNDERSTORMS MOVE INTO THE NORTH AND WEST...THERE WILL BE MORE VCTS ACROSS THE WEST TODAY THAN THERE WAS ON TUESDAY WITH A BETTER CHANCE OF -GS AND STRONG WIND GUSTS VCNTY KCOD KWRL AND KBYG...AS WELL AS MVFR CONDITIONS IN RA. HIGHER BASED THUNDERSTORMS IN CENTRAL WYOMING WILL BE ABLE TO PRODUCE VERY STRONG OUTFLOW WINDS...HOWEVER IT WILL LIKELY BE TOO DRY FOR STORMS AGAIN VCNTY KRKS AND KCPR. VCTS HAVE BEEN KEPT OUT OF THE KRIW AND KLND TAFS SINCE THE BEST CHANCES FOR THUNDER WILL OCCUR NORTH AND WEST OF THIS REGION...HOWEVER EFFECT FROM DISTANCE THUNDERSTORMS TO THE NORTH AND WEST MAY BE FELT AT TIMES IN THE FORM OF ERRATIC GUSTY WINDS. LATER...SHOWERS AND STORMS WILL EXIT THE AREA AFTER 06Z EXCEPT FOR PERHAPS THE CODY AND JACKSON AREAS WHICH COULD HAVE SHOWERS CLOSE BY THROUGH THE EARLY MORNING HOURS...SO MAY EXTEND VCSH FOR 0Z ISSUANCE. && .FIRE WEATHER... A SERIES OF SYSTEMS WILL BRING SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AND WESTERN WYOMING OVER THE NEXT FEW DAYS. WEDNESDAY MAY SEE SOME STRONGER STORM DEVELOPMENT ACROSS NORTHERN WYOMING. THESE STRONGER WIND MAY HAVE SIGNIFICANT AND ERRATIC WIND WITH INCREASED HAIL...IN ADDITION TO PERIODS OF HEAVY RAINFALL. AREAS OF SOUTHERN WYOMING WILL AGAIN HAVE A WARM AND GENERALLY DRY DAY WITH GUSTY WEST TO SOUTHWESTERLY WINDS...WITH HUMIDITY AGAIN DIPPING INTO THE SINGLE DIGITS THIS AFTERNOON. HOWEVER...TEMPERATURES WILL COOL OVER THE NEXT COUPLE OF DAYS UNDER THE INFLUENCE OF THESE SYSTEMS. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HATTINGS LONG TERM...WM AVIATION...BRAUN FIRE WEATHER...HATTINGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT WED JUN 12 2013 WYZ001>020-022>030-131200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTH THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA WILL BE ALONG AND NORTHWEST OF A LINE...FROM JACKSON TO CODY...INCLUDING YELLOWSTONE NATIONAL PARK. THE REST OF THE BIG HORN BASIN AND JOHNSON COUNTY COULD ALSO SEE SOME STRONG TO POTENTIALLY SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN THE STRONGER STORMS. ALSO STORMS COULD PRODUCE BRIEF TORRENTIAL RAINFALL...WITH THE POTENTIAL OF LOCALIZED FLASH FLOODING OR MUD SLIDES. ELSEWHERE...THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE VERY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY...ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTHERN AND EASTERN PORTIONS OF THE COUNTY WARNING AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THUNDERSTORM WIND GUSTS OVER 40 MPH...ANY HAIL...FLOODING...OR ANY DAMAGE. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1128 AM MDT WED JUN 12 2013
WYZ001-121800-
YELLOWSTONE NATIONAL PARK WY-
1128 AM MDT WED JUN 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK COUNTY UNTIL
NOON MDT...
AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SWAN LAKE...OR 5 MILES SOUTHWEST OF
MAMMOTH...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
MAMMOTH AND BLACKTAIL POND AROUND 1135 AM MDT.
PHANTOM LAKE AROUND 1145 AM MDT.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4500 11078 4500 11074 4499 11073 4500 11055
4499 11054 4499 11046 4481 11072 4493 11091
4501 11082
TIME...MOT...LOC 1728Z 223DEG 27KT 4494 11073
BRAUNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1240 PM MDT WED JUN 12 2013 WYZ001-012-013-122200- JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS- YELLOWSTONE NATIONAL PARK- 1240 PM MDT WED JUN 12 2013 THERE IS A RISK FOR STRONG THUNDERSTORMS ACROSS YELLOWSTONE AND GRAND TETON NATIONAL PARKS THIS AFTERNOON AND EARLY EVENING. VISITORS SHOULD BE PREPARED TO TAKE SHELTER IN CASE THREATENING WEATHER APPROACHES. IT IS RECOMMENDED THAT HIKERS AND ROCK CLIMBERS...ENJOYING OUR NATIONAL PARKS...WRAP UP THEIR ACTIVITIES THIS AFTERNOON IF POSSIBLE...OR BE ABLE TO REACH SHELTER QUICKLY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SMALL HAIL AND DAMAGING WINDS WITH HEAVY RAINFALL AT TIMES WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS THIS AFTERNOON AND EVENING. JFB
The Pocatello radar (KSFX), 152 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
10 hail. Local standard time, as filed.
Nickel sized hail was reported a few miles south of Wilson.
Numerous storm spotters reported pea to quarter sized hail in Jackson.
Nickel sized hail fell at the Brooks Lake Lodge.
Quarter sized hail fell in Burlington.
A cooperative observer near Emblem had penny sized hail at their residence.
One inch diameter hail was observed by a trained spotter in Greybull.
Hail slightly larger than quarter size was photographed west of Buffalo.
A trained spotter reported half dollar sized hail approximately six miles northwest of Buffalo.
A rancher reported three-quarter inch diameter hail about 15 miles southeast of Meeteetse.
Nickel to golf ball sized hail was reported by a CoCoRaHs observer near the eastern foothills of the Bighorn Mountains. The hail fell for 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453286, 447076, 447085, 447089, 453288, 453284, 453336, 447091, 447092, 450995.